Maine, 2014

Flooding in Maine, April 15 to 18, 2014

April 15 to 18, 2014 · NWS CAR · 4 events in 4 counties and zones

Mild temperatures and heavy rains contributed to rapid snow melt and ice movement during mid April. Rising river levels and ice jams led to flooding across portions of northern and eastern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Mild temperatures and heavy rains contributed to rapid snow melt and ice movement during mid April. Rising river levels and ice jams led to flooding across portions of northern and eastern Maine. High temperatures on the 14th generally ranged from around 60 to the mid 60s north...to the mid 60s Downeast. These temperatures produced rapid snow melt which led to rising river and stream levels. The rising rivers caused ice to move which led to ice jams. Heavy rains then occurred across the region from the 15th into the 16th in advance of a cold front...with totals of 1.00 to 2.00 inches. Runoff from this rain...in addition to the melting snow...further contributed to rising river levels and ice jams.|River and stream flooding began to develop during the afternoon and evening of the 15th related to the rapid runoff due to snow melt and heavy rains along with ice jams. Runoff from fields and hills overwhelmed culverts and poor drainage areas which contributed to flooding and road closures along with the only fatality of the event. |Significant flooding across Piscataquis and Washington counties lasted into the afternoon of the 17th. Across Aroostook and Penobscot counties...significant flooding lasted into the early morning hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 15, 11:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 15, 11:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1237 PM EDT TUE APR 15 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH THE SAINT LAWRENCE VALLEY TODAY.
A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY COLD
HIGH PRESSURE ON WEDNESDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: SHOWERS CONT TO BREAK OUT ACROSS OUR WRN AND CENTRAL AREAS
AS A SLOW MOVG COLD FRONT CURRENTLY XTNDG NNE-SSW FROM SRN QUEBEC
DOWN THRU ERN NYS AND THE MID ATLC STATES CONTS TO PUSH E.
HEAVIER PRECIP REMAINS BACK ACROSS WRN/NWRN NEW ENGLAND AND THE
ERN HALF OF NYS BUT THIS ACTIVITY PUSHING SLOWLY E AS WELL AND
WILL BEGIN TO AFFECT OUR AREA LATER THIS AFTN INTO TNGT. HYDRO
ISSUES REMAIN THE MAIN CONCERN AND THESE ADDRESSED IN MORE DETAIL
BLO. OUR RCVG SOME RPTS OF MINOR FLOODING ON SOME OF OUR SECONDARY ROADS
AS WATER POOLS UP IN FARM FIELDS AND SPILLS OVER THE ROADS BUT NO
RPTS OF SIGNIFICANT FLOODING YET. ATTM...CURRENT FCST APPEARS ON
TRACK W/ NO MAJOR CHANGES NEEDED...

PREV DISC:  A FRONT HAS STALLED OVER THE SAINT LAWRENCE VALLEY.
SOME SHOWERS ALONG THE EASTERN EDGE OF THIS FRONT WILL BRUSH
WESTERN AREAS THIS MORNING. A WAVE OF LOW PRESSURE WILL TRACK UP
THIS FRONT TODAY. THE GRADIENT BETWEEN THIS LOW TO OUR WEST AND
STRONG HIGH PRESSURE TO OUR EAST WILL CREATE A WARM WINDY DAY.
WINDS AT 925 MB ARE EXPECTED TO APPROACH 80 KT LATE TODAY INTO
THIS EVENING NEAR THE COAST AND A WIND ADVISORY IS BEING ISSUED
FOR WIND GUSTS UP TO 40 KT DOWNEAST LATE TODAY INTO THIS EVENING.
ONCE THIS LOW TO OUR WEST LIFTS NORTH, A VERY STRONG COLD FRONT
WILL PRESS IN FROM THE WEST THIS EVENING. A BAND OF RAIN, POSSIBLY
BRIEFLY HEAVY, WILL ACCOMPANY THIS FRONT AS IT PUSHES INTO THE
AREA. THE FRONT WILL CROSS THE REGION LATE TONIGHT AND
TEMPERATURES WILL ABRUPTLY FALL BEHIND THE FRONT. RAIN MAY BRIEFLY
CHANGE TO SLEET THEN SNOW BEFORE ENDING AFTER MIDNIGHT AND A
COATING OF SNOW AND SLEET IS POSSIBLE, ESPECIALLY OVER HIGHER
ELEVATIONS ACROSS THE NORTH. THE FRONT WILL PUSH EAST LATE TONIGHT
AS COLDER AND DRIER AIR PRESSES EAST ACROSS THE AREA.&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
COULD STILL HAVE A CHANCE OF RAIN/SNOW SHOWERS ACROSS THE REGION
EARLY WEDNESDAY IN THE WAKE OF AN EXITING COLD FRONT. CLOUD COVER
WILL THEN DECREASE WEDNESDAY AFTERNOON WHILE HIGH PRESSURE BUILDS
TOWARD THE REGION. HIGH PRESSURE WILL BUILD ACROSS THE FORECAST
AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH PARTLY
CLOUDY/MOSTLY CLEAR SKIES ACROSS NORTHERN AREAS...WITH MOSTLY CLEAR
SKIES DOWNEAST. TEMPERATURES WILL BE AT BELOW NORMAL LEVELS
WEDNESDAY/THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE EAST FRIDAY...WITH RIDGING EXTENDING BACK
TOWARD THE FORECAST AREA. LOW PRESSURE COULD TRACK NORTHEAST ACROSS
THE REGION LATER SATURDAY INTO SUNDAY...THOUGH THE EXACT TRACK
AND TIMING OF THE LOW IS STILL UNCERTAIN. THE LOW WILL BRING A
CHANCE OF RAIN/SNOW SHOWERS LATER SATURDAY INTO SUNDAY. THE LOW
SHOULD EXIT EARLY SUNDAY...WITH HIGH PRESSURE BUILDING ACROSS THE
REGION LATER SUNDAY INTO MONDAY. TEMPERATURES WILL BE AT NEAR
NORMAL LEVELS FRIDAY THROUGH MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDITIONS WILL LOWER TO IFR TODAY AND REMAIN IFR
INTO LATE THIS EVENING. WIND SHEAR FOR STRONG SOUTHERLY WINDS
ALOFT CAN BE EXPECTED, ESPECIALLY DOWNEAST.

SHORT TERM: MVFR/IFR CONDITIONS ARE POSSIBLE EARLY WEDNESDAY...WITH
CONDITIONS IMPROVING TO VFR LEVELS WEDNESDAY AFTERNOON. VFR
CONDITIONS ARE THEN EXPECTED WEDNESDAY NIGHT INTO EARLY
SATURDAY...WITH MVFR CONDITIONS POSSIBLE LATER SATURDAY.

&&

.MARINE...
NEAR TERM: A GALE WARNING IS UP TODAY THROUGH TONIGHT FOR SOUTH
WINDS GUSTING UP TO 40 KT. WARM HUMID AIR MOVING OVER COLDER WATER
WILL LIKELY RESULT IN SOME FOG TODAY INTO THIS EVENING.

SHORT TERM: COULD STILL HAVE GALE FORCE WIND GUSTS EARLY WEDNESDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE THEN EXPECTED WEDNESDAY
AFTERNOON INTO EARLY THURSDAY. CONDITIONS ARE EXPECTED TO BE BELOW
SMALL CRAFT ADVISORY LEVELS LATER THURSDAY INTO SATURDAY.
VISIBILITIES COULD BE REDUCED IN SHOWERS EARLY WEDNESDAY.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RISE IN RESPONSE TO SNOW MELT AND ICE IS MOVING
ON AREA RIVERS AND STREAMS. A WARM WIND TODAY WILL RESULT IN
CONTINUED RAPID SNOW MELT AND ADD SUBSTANTIALLY TO THE RISES ON
THE RIVERS. IN ADDITION TO SNOW MELT...UP TO AROUND AN INCH OF
RAIN WILL FALL LATER TODAY INTO TONIGHT IN ADVANCE OF AN
APPROACHING COLD FRONT. SOME ICE JAM FLOODING HAS BEEN REPORTED
IN NEARBY NEW BRUNSWICK. THE RISK OF ICE JAMS AND FLOODING WILL
CONTINUE TO INCREASE ACROSS OUR REGION AS THE SURGE FROM RAIN AND
SNOW MELT RAISES RIVER LEVELS AND CAUSES MOVEMENT OF ICE. A FLOOD
WATCH REMAINS IN EFFECT FOR THE FORECAST AREA TODAY THROUGH
WEDNESDAY EVENING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ001>006-010-011-
     015>017-029>032.
     WIND ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR MEZ015>017-029-030.
MARINE...GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ050>052.

&&

NEAR TERM...KHW/BLOOMER
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...KHW/BLOOMER/NORCROSS
MARINE...KHW/BLOOMER/NORCROSS
HYDROLOGY...KHW
Hazardous weather outlook, Apr 15, 2:32 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
332 AM EDT TUE APR 15 2014

MEZ001>006-010-011-031-032-160745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
332 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ICE JAMS CAN FORM WITH LITTLE/NO NOTICE AND ANYONE WITH INTERESTS
ALONG RIVERS SHOULD MONITOR CONDITIONS CLOSELY UNTIL ALL THE ICE
HAS BEEN FLUSHED OUT. IF YOU SPOT AN ICE JAM OR FLOODING...PLEASE
NOTIFY LOCAL LAW ENFORCEMENT OR THE NWS FORECAST OFFICE IN
CARIBOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ABOVE NORMAL TEMPERATURES TODAY COMBINED WITH A BAND OF
POTENTIALLY HEAVY RAIN TONIGHT WILL INCREASE THE RISK OF FLOODING
AND ICE JAMS. THE GREATEST RISK WILL BE ACROSS CENTRAL AND
NORTHERN AREA RIVERS WHICH ARE STILL ICE COVERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-160745-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
332 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-160745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
332 AM EDT TUE APR 15 2014

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Aroostook

When
April 15, 2:00 PM EST to April 18, 4:00 AM EST
Where
Aroostook County, 2.02 mi SE of Hamlin to 5.99 mi NNE of St David
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
47.046, -67.775

Mild temperatures of around 60 to the mid 60s caused rapid snow melt and runoff during the 14th which led to rising river and stream levels. Heavy rain then occurred during the 15th in advance of a slow moving cold front along with continued mild temperatures which contributed to further runoff. Rainfall totals during the 15th generally ranged from 1.00 to 2.00 inches. |Flooding began to develop during the afternoon of the 15th due to rising river and stream levels along with ice jams. Additional flooding was due to runoff from fields and hills which overwhelmed culverts and produced standing water in poor drainage areas. Road closures due to both types of flooding began to develop during the afternoon of the 15th. The number of road closures then steadily increased across the entire county through the remainder of the 15th into the 16th...with numerous road closures persisting into the 18th. |Flooding occurred along portions of both the Aroostook River and Saint John River. Numerous roads were closed around Fort Fairfield...on the Aroostook River...starting on the afternoon of the 15th due to elevated river levels and several ice jams. The final ice jams released during the afternoon of the 16th allowing water levels to recede. Several forecast points along the Aroostook River reached flood stage. An ice jam caused the river at Washburn to briefly spike above flood stage for around 2 hours during the overnight hours of the 15th into the 16th...cresting around 2.5 feet above flood stage. At Masardis...the river rose above flood stage during the early morning hours of the 16th...crested around a foot above flood stage that afternoon...then fell below flood stage later that evening. Elevated river levels and ice jams contributed to flooding along portions of the Saint John River. An ice jam affected the Saint Francis area during the morning of the 16th resulting in minor flooding. A more significant ice jam...estimated to be 3 to 4 miles long...then affected the Saint Francis area during the 17th into the early morning of the 18th before releasing. This ice jam closed portions of Route 161 between Saint Francis and Allagash due to water and large chunks of ice covering the road. This ice jam also caused the voluntary evacuation of 5 homes along the river for precautionary reasons. When this ice jam released the ice contributed to elevated river levels further downstream...from Hamlin to Van Buren...where portions of Route 1A were briefly closed. Many small streams also overflowed across the county contributing to flooding. Other towns affected by flooding and road closures included Bridgewater...Caribou...Castle Hill...Easton...Hodgdon...Houlton...Mapleton...Presque Isle...Westfield and Wytopitlock. |Non river flooding also occurred across the region due to the runoff of heavy rain and snow melt from fields and hills. This runoff overwhelmed culverts which led to flooding and road closures...with flooding also occurring in poor drainage areas. The one fatality during this event was due to runoff from fields which had flooded a dirt road in the Caswell area. After moving his vehicle...the individual attempted to walk back across the flooded road and stepped into the fast moving water of a culvert which swept him away resulting in his drowning. This fatality occurred during the evening of the 15th. The monetary damage represents a total from 4 towns. Most of this damage was related to flooding from fields.

Flood, Washington

When
April 15, 8:00 PM EST to April 17, 1:00 PM EST
Where
Washington County, 2.23 mi WNW of Forest City to 1.66 mi WSW of Brookton
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
45.664, -67.772

Runoff from heavy rain and melting snow contributed to flooding and several road closures. Flooding began to develop during the evening of the 15th...lasting into the afternoon of the 17th. Road closures included Route 6 near Lambert Lake and portions of Route 169 between Danforth and Springfield.

Flood, Piscataquis

When
April 15, 8:00 PM EST to April 17, 1:00 PM EST
Where
Piscataquis County, Greenville to 4.79 mi W of Schoodic
Cause
Heavy Rain / Snow Melt
Property damage
$29,000
Reported by
Trained Spotter
Coordinates
45.470, -69.600

Flooding due to runoff from heavy rain and snow melt...along with ice jams...began to develop during the evening of the 15th. Flooding then persisted into the afternoon of the 17th. The Dover-Foxcroft forecast point on the Piscataquis River rose above flood stage during the early morning hours of the 16th...crested almost 2 feet above flood stage later that morning...then fell back below flood stage later that evening. Road closures were reported in the towns of Abbot...Brownville...Greenville...Milo...Sangerville and Willamantic. A bridge over the Sebec River...in the town of Sebec...was closed. A bridge over the Piscataquis River in Sangerville was also closed. Flooding was also reported along portions of the Pleasant River. The monetary damages are from 2 towns.

Flood, Penobscot

When
April 15, 8:00 PM EST to April 18, 4:00 AM EST
Where
Penobscot County, Dexter to 1.31 mi NNW of Millinocket
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
45.020, -69.300

Flooding due to runoff from heavy rain and snow melt...along with ice jams...began to develop during the evening of the 15th then persisted into the early morning hours of the 18th. |In Dexter...a culvert collapsed during the morning of the 16th causing flooding and road closures along Center Street...Main Street and Lincoln Street. The Lincoln Street bridge was also closed due to significant damage to the road. Additional flooding occurred in Dexter during the morning of the 17th when the East Branch of the Sebasticook River overflowed its banks. This flooding led to evacuations along Lincoln Street...Liberty Street and Water Street.|Flooding occurred at several forecast points along the Penobscot River. At West Enfield the river rose above flood stage during the afternoon of the 16th...crested just under a foot above flood stage later that afternoon...then fell back below flood stage during the evening of the 17th. At Eddington the river briefly rose barely above flood stage during the early morning hours of the 18th. An ice jam on the East Branch of the Penobscot River during the afternoon of the 16th caused flooding which closed Route 11 between Grindstone and Soldierton. Route 2 near Greenbush was closed due to flooding during the morning of the 17th. Flooding along the Stillwater River in Orono reached several homes along the river and flooded a portion of a University of Maine parking lot through the morning and afternoon of the 17th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Aroostook2014-04-1574MaleOtherDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512188, 512190, 512389, 512391.